Alert archive / New York / Flash Flood Warnings in 2002

Flash Flood Warning 6, NWS Binghamton, NY

May 28, 2002Otsego County, New York

NWS Binghamton, NY issued this flash flood warning at May 28, 2002, 1:04 AM EDT for Otsego County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2002, 1:04 AM EDT (05:04 UTC)
Expired
May 28, 2002, 4:00 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Otsego County, NY

The radar

The Albany radar (KENX), 79 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 280504
FFWBGM
NYC077-280800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
104 AM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OTSEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 400 AM EDT.

* AT 1255 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING LOCATIONS
  COLLIERSVILLE...COOPERSTOWN JCT...EMMONS...GILBERTSVILLE...
  LAURENS...ONEONTA AND WEST END.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY.

$$

LAT...LON 4240 7552 4233 7535 4249 7493 4260 7500
1 follow-up statement
000 
WGUS71 KBGM 280703
FFSBGM
NYC077-280730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 AM EDT TUE MAY 28 2002

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 330 AM EDT FOR 
OTSEGO COUNTY HAS BEEN CANCELLED...

THE THUNDERSTORMS WITH HEAVY RAIN HAVE ENDED OVER COLLIERSVILLE... 
COOPERSTOWN JCT...EMMONS...GILBERTSVILLE...LAURENS...ONEONTA AND 
WEST END. NO REPORTS OF FLOODING HAVE BEEN RECEIVED.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS.

$$

SPORER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 27, 10:55 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 27, 10:55 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1055 PM EDT MON MAY 27 2002

UPDATED TO INCLUDE CHC OF SHRA/TSRA OVR CNTRL AND SRN ZONES
OVERNIGHT.

CONVECTION CONTINUES TO FIRE ALONG STALLED OUT FRONTAL BOUNDARY AND
OUTFLOW BOUNDARIES FRM EVENING ACTIVITY. CONVECTION OVR SE PA ALSO
MOVING NORTHWARD AND MAY REACH FAR SE ZONES LATER TONIGHT. WITH
DEWPOINTS 10/15 DEGREES LOWER ACROSS NRN ZONES CONVECTION UNLIKELY
AND LEFT DRY FOR OVERNIGHT PERIOD. NO OTHER CHANGES TO FORECAST.

.BGM...NONE.

RRM

In the hours before

Local storm report, May 27, 11:00 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
1100 PM EDT MON MAY 27 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    DOWNSVILLE                NY   FLASH FLOODS
05/27/02   DELAWARE                       REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 27, 11:14 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
1114 PM EDT MON MAY 27 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    DOWNSVILLE                NY   FLASH FLOODS
05/27/02   DELAWARE                       REPORTED BY LAW
                                          ENFORCEMENT

1045 PM    EAST BRANCH               NY   FLASH FLOODS
05/27/02   DELAWARE                       REPORTED BY LAW
                                          ENFORCEMENT. MUDSLIDE ALSO
                                          REPORTED BLOCKING ROAD

1045 PM    HANCOCK                   NY   FLASH FLOODS
05/27/02   DELAWARE                       REPORTED BY LAW
                                          ENFORCEMENT

1045 PM    SHINHOPPLE                NY   FLASH FLOODS
05/27/02   DELAWARE                       REPORTED BY LAW
                                          ENFORCEMENT. MUDSLIDE ALSO
                                          REPORTED BLOCKING ROAD
Local storm report, May 28, 12:53 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
1253 AM EDT TUE MAY 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    CAMPBELL                  NY   FLASH FLOODS
05/27/02   STEUBEN                        WATER OVER ROADWAY
                                          REPORTED BY MEDIA

1240 AM    PAINTED POST              NY   FLASH FLOODS
05/28/02   STEUBEN                        CARS STALLED IN HIGH WATER
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

1240 AM    3 NE ERWINS               NY   FLASH FLOODS
05/28/02   STEUBEN                        FLOODING OF BEARTOWN ROAD
                                          IN GANG MILLS REPORTED BY
                                          EMERGENCY MANAGEMENT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:22 PM EDTFlash Flood WarningBGMDelaware3 hr
May 28, 11:07 AM EDTFlash Flood WarningBGMDelaware3 hr
May 28, 11:13 AM EDTFlash Flood WarningBGMBroome3 hr
May 28, 12:15 PM EDTSevere Thunderstorm WarningBGMSullivan45 min
May 28, 1:27 PM EDTSevere Thunderstorm WarningBGMSullivan63 min
May 28, 2:20 PM EDTFlash Flood WarningBGMSullivan3 hr
May 28, 4:13 PM EDTFlash Flood WarningBGMChemung3 hr

Nearby

Flash Flood Warnings in New York, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.